Objective: The notion that antidepressant treatment-associated hypomania or mania being pharmacologically induced has been challenged. To determine whether selective serotonin reuptake inhibitors (SSRI) induced hypomania is secondary to medication effects, we examined the dose-response relationship of SSRI-induced hypomania in two patients with depressive disorder.
Method: Case study.
Result: Hypomanic symptoms emerged during treatment with sertraline at the dose of 300 mg per day in a 45-year-old male with major depression. Paroxetine treatment at the dose of 80 mg per day induced hypomania in a 37-year-old female with dysthymia and trichitillomania. These patients have no family or personal history of bipolar disorder. Hypomania resolved when sertraline was decreased to 200 mg per day and paroxetine to 40 mg per day. No hypomanic switch was observed during 18-24 months follow-up.
Conclusion: In the absence of risk factors for manic switch, SSRI-induced hypomania may be dose-dependent medication effects.